Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 4, 2004, 2:17 PM CST for 4 counties in Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2004, 2:17 PM CST (20:17 UTC)
- Expired
- Mar 4, 2004, 3:00 PM CST
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Carter County, OK, Garvin County, OK, Love County, OK, Murray County, OK
The radar
The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 9:45 AM CST | Tornado Watch | SPC | 5 hr |
| Mar 4, 2:05 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 042017 CCA SVROKC OKC019-049-085-099-042100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 213 PM CST THU MAR 4 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN SOUTHERN OKLAHOMA GARVIN COUNTY IN SOUTHERN OKLAHOMA LOVE COUNTY IN SOUTHERN OKLAHOMA MURRAY COUNTY IN SOUTHERN OKLAHOMA * UNTIL 300 PM CST * AT 213 PM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM MARLOW...TO LOCO...TO OSCAR...MOVING NORTHEAST AT 60 MPH. VERY DAMAGING WINDS...IN EXCESS OF 80 MPH...CAN BE EXPECTED AS THIS LINE TRACKS TOWARD INTERSTATE 35. * LOCATIONS IN THE WARNING INCLUDE ARDMORE...BURNEYVILLE... COURTNEY...DAVIS...DOUGHERTY...ELMORE CITY...FOSTER...GENE AUTRY... GRAHAM...HEALDTON...LAKE MURRAY...LAKE OF THE ARBUCKLES...LONE GROVE...MARIETTA...MAYSVILLE...MILO...OVERBROOK...PAOLI...PAULS VALLEY...PERNELL...POOLEVILLE...RATLIFF CITY...RUBOTTOM... SPRINGER...STRATFORD...TATUMS...TURNER FALLS...WILSON AND WYNNEWOOD SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3483 9756 3388 9758 3389 9704 3482 9695 $$ ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 10:43 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 4, 10:43 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1043 AM CST THU MAR 4 2004 VERY BUSY DAY... WE HAVE JUST UPDATED THE GRIDS FOR A LITTLE BETTER DETAIL IN MOST WEATHER ELEMENTS. THE TEXT VERSIONS SHOULD BE AVAILABLE SHORTLY. THE BASIC PLAN REMAINS THE SAME... LOTS OF RAIN NORTHWEST OF I-44... PROBABLE SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES WITHIN ABOUT 100 MILES EITHER SIDE OF A WARM FRONT THAT RUNS FROM NEAR VERNON TEXAS TO OKLAHOMA CITY TO NEAR TULSA. THE FLASH FLOOD WATCH WAS EXPANDED EARLIER THIS MORNING TO ADD MUCH OF WESTERN OKLAHOMA AND THE QUANAH/CROWELL AREAS OF WESTERN NORTH TEXAS. CMS --------------------------------------------------------------------- 358 AM CST THU MAR 4 2004 SHOWERS AND THUNDERSTORMS CONT TO INCREASE IN COVERAGE AND INTENSITY ACROSS OK AND TX EARLY THIS MORNING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL PRIMARY CONCERN THIS MORNING. HEAVY RAIN WAS FALLING WITH SOME OF THESE STORMS. THE WARM FRONT HAS BEGUN TO MOVE NORTH EARLY THIS MORNING. STRONG WAA CONT ACROSS THE AREA AS LLJ CONTINUES TO INCREASE...WHICH HAS AIDED IN THE THUNDERSTORM DEVELOP. LL MOISTURE ALSO CONTINUES TO INCREASE...WITH 50 DEWPTS FROM TILLMAN...TO MCCLAIN...TO SEMINOLE COUNTIES EARLY THIS MORNING. AS WARM FRONT CONT TO PUSH NORTHWARD...DEWPTS WILL CONT TO INCREASE ACROSS MUCH OF THE AREA. SFC LOW WILL MOVE ACROSS WEST TX AND OK TODAY...INTO THE MID MISSISSIPPI VALLEY. UPR LOW CURRENTLY OVER NW MEXICO WILL ALSO MOVE ACROSS THE AREA TODAY. WITH UPR LOW MOVING ACROSS THE SOUTHERN PLAINS BRINGING COLD TEMPS ALOFT...STRONG LLJ...AND GULF MOISTURE...SEVERE STORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY. HEAVY RAINS EXPECTED OVER SATURATED OR NEAR SATURATED AREAS FROM PREVIOUS RAINFALL...COULD CAUSE SOME FLASH FLOODING PROBLEMS. WILL ISSUE A FLASH FLOOD WATCH FOR PARTS OF CENTRAL AND SOUTH CENTRAL OK WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 1-2+ INCHES IN THE PAST 24 HRS. HAVE LEFT SLIGHT CHANCE POPS IN FOR FRIDAY AS ENERGY MOVING INTO THE BACKSIDE OF THE UPPER TROUGH MOVES ACROSS THE AREA. THIS COULD PROVIDE ENOUGH LIFT FOR SOME LIGHT RAIN OR DRIZZLE TO DEVELOP DESPITE MOST OF THE GOOD MOISTURE BEING OUT OF THE AREA. MODELS CONT TO PROG COLD FRONT MOVING ACROSS THE AREA SAT NIGHT/SUN. FORECAST REMAINS DRY AFTER FRI...WITH NO MAJOR CHANGES IN EXTENDED. FCSTID = 25 OKC 60 45 54 36 / 99 50 20 20 HBR 58 41 54 34 / 99 30 20 20 SPS 65 46 59 38 / 99 30 20 20 GAG 46 35 49 30 / 99 40 20 20 PNC 55 41 50 32 / 99 70 10 20 DUA 68 51 60 40 / 99 40 20 30 .OUN... OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ005>031-033>036-039-040 TX...FLASH FLOOD WATCH TODAY FOR ZONES TXZ083-084
Hazardous weather outlook, Mar 4, 1:10 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
110 PM CST THU MAR 4 2004
OKZ004>048-050>052-TXZ083>090-051300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHERN AND CENTRAL OKLAHOMA.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A LARGER PART
OF SOUTHWEST...CENTRAL AND NORTHERN OKLAHOMA.
A LARGE SLIGHT RISK AREA SURROUNDS THIS AREA AND INCLUDES THE
REMAINDER OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE HIGH RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE
44...EAST OF A LINE FROM VERNON TO LAWTON TO EL RENO TO STILLWATER.
THE HIGH RISK INCLUDES ALL OF THE OKLAHOMA CITY METRO AREA.
THE MODERATE RISK AREA COVERS LOCATIONS EAST AND SOUTH OF A LINE
FROM ALTUS TO KINGFISHER TO PONCA CITY.
TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE THUNDERSTORMS WILL
EXTEND THROUGH 7 PM.
IMPACTS...
THERE IS THE POTENTIAL FOR ADDITIONAL TORNADIC SUPERCELLS THIS
AFTERNOON... WITH THE THREAT FOR TORNADOES...VERY LARGE DAMAGING
HAIL AND VIOLENT WINDS.
A LINE OF SEVERE THUNDERSTORMS... INCLUDING SEVERAL TORNADIC
SUPERCELLS... DEVELOPED LATE THIS MORNING OVER WEST TEXAS... AND
WILL MOVE ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS
AFTERNOON...WITH VERY DAMAGING WINDS AND TORNADOES POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
INTO THE EVENING. EMERGENCY MANAGERS SHOULD CLOSELY MONITOR ALL
AVAILABLE INFORMATION FROM THE NORMAN FORECAST OFFICE.
SPOTTER GROUPS SHOULD ALSO BE AWARE THAT THE STORMS THIS AFTERNOON
WILL BE FAST MOVING...WITH STORMS MOVING NORTHEAST AS FAST AS 50 TO
60 MPH.
DISCUSSION...
THE COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND A POTENT
STORM SYSTEM MOVING ACROSS THE REGION WILL BRING THE RISK OF A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS TO PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS. EXTENSIVE CLOUDS ARE LIMITING INSTABILITY
SOMEWHAT...BUT IT STILL EXPECTED TO BE SUFFICIENT FOR SIGNIFICANT
STORMS TO DEVELOP.
IF DISCRETE STORMS ARE ABLE TO DEVELOP...THE POTENTIAL FOR
ADDITIONAL TORNADIC SUPERCELLS WILL INCREASE FURTHER...WITH THE
ATTENDANT RISK OF TORNADOES... DAMAGING HAIL AND VIOLENT WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE AREA.
ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
CMSIn the hours before
Local storm report, Mar 4, 1:29 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
129 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST ELECTRA 34.03N 98.92W
03/04/2004 60 MPH WICHITA TX POST OFFICE
ESTIMATED. GRAIN BIN DAMAGED.
&&
KTLocal storm report, Mar 4, 1:37 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST SHEPPARD AFB 33.98N 98.50W
03/04/2004 91 MPH WICHITA TX OFFICIAL NWS OBS
&&
KTLocal storm report, Mar 4, 1:58 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND GST 4 NW COOKIETOWN 34.31N 98.50W
03/04/2004 65 MPH COTTON OK AMATEUR RADIO
0142 PM TSTM WND GST 2 S JOLLY 33.85N 98.35W
03/04/2004 58 MPH CLAY TX AMATEUR RADIO
0140 PM TSTM WND DMG WALTERS 34.36N 98.31W
03/04/2004 COTTON OK AMATEUR RADIO
SEMI-TRUCK BLOWN OVER
0149 PM TSTM WND GST 3 W WAURIKA 34.19N 98.07W
03/04/2004 75 MPH JEFFERSON OK AMATEUR RADIO
&&
JLPLocal storm report, Mar 4, 2:02 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST WAURIKA 34.19N 98.02W
03/04/2004 80 MPH JEFFERSON OK EMERGENCY MNGR
ESTIMATED WIND GUST. BARN ROOF BLOWN OFF, TREE DAMAGE.
0155 PM HAIL WAURIKA 34.19N 98.02W
03/04/2004 0.75 INCH JEFFERSON OK AMATEUR RADIO
SOUTHWEST SIDE OF WAURIKA.
0150 PM TSTM WND DMG CHATTANOOGA 34.42N 98.65W
03/04/2004 COMANCHE OK LAW ENFORCEMENT
POWER LINES DOWN.
&&
JLPLocal storm report, Mar 4, 2:08 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
208 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST COMANCHE 34.37N 97.97W
03/04/2004 60 MPH STEPHENS OK CO-OP OBSERVER
ESTIMATED
&&
KTLocal storm report, Mar 4, 2:15 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG PETROLIA 34.01N 98.23W
03/04/2004 CLAY TX AMATEUR RADIO
TREE DOWNED
0135 PM TSTM WND GST 3 W GRANDFIELD 34.23N 98.74W
03/04/2004 60 MPH TILLMAN OK MESONET
MEASURED BY OKLAHOMA MESONET
0207 PM TSTM WND GST DUNCAN 34.52N 97.97W
03/04/2004 60 MPH STEPHENS OK AMATEUR RADIO
ESTIMATED ON SOUTH SIDE OF CITY
0209 PM TSTM WND GST 1 S LAWTON 34.59N 98.42W
03/04/2004 60 MPH COMANCHE OK AMATEUR RADIO
ESTIMATED
&&
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 6:09 AM CST | Severe Thunderstorm Warning | OUN | Beckham | 36 min |
| Mar 4, 10:19 AM CST | Flash Flood Warning | OUN | Harmon, Jackson | 3 hr |
| Mar 4, 10:44 AM CST | Flash Flood Warning | OUN | Blaine, Garfield, Grant, Kay, Kingfisher, Noble | 5 hr |
| Mar 4, 1:14 PM CST | Tornado Warning | OUN | Tillman | 31 min |
| Mar 4, 1:19 PM CST | Severe Thunderstorm Warning | OUN | Cotton | 41 min |
| Mar 4, 1:34 PM CST | Tornado Warning | OUN | Comanche | 41 min |
| Mar 4, 1:41 PM CST | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 49 min |
| Mar 4, 2:08 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 37 min |
| Mar 4, 2:15 PM CST | Severe Thunderstorm Warning | OUN | Carter, Garvin, Love, Murray | 45 min |
| Mar 4, 2:34 PM CST | Severe Thunderstorm Warning | OUN | McClain | 41 min |
| Mar 4, 2:43 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 47 min |
| Mar 4, 2:58 PM CST | Severe Thunderstorm Warning | OUN | Johnston, Marshall, Pontotoc | 47 min |
| Mar 4, 3:09 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 51 min |
| Mar 4, 3:17 PM CST | Severe Thunderstorm Warning | OUN | Oklahoma | 43 min |
| Mar 4, 3:26 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Coal, Hughes | 49 min |
| Mar 4, 3:29 PM CST | Flash Flood Warning | OUN | Garfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.